Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

August 30, 2021Washington County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 30, 2021, 2:38 PM MDT for Washington County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 2:38 PM MDT (20:38 UTC)
Expired
Aug 30, 2021, 3:15 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Hail
0.00 in
Wind
30
Spout
Possible

County Washington County, CO

The radar

The Denver radar (KFTG), 121 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS85 KBOU 302038
SPSBOU

Special Weather Statement
National Weather Service Denver CO
238 PM MDT Mon Aug 30 2021
 
COZ046-049-302115-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
238 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southeastern
Washington and northeastern Lincoln Counties through 315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 5 miles east of Arickaree
School, or 27 miles southwest of Yuma, moving east at 25 mph.

HAZARD...Landspouts possible.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs, 
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Limon, Arriba, Genoa, Thurman, Arickaree School, Cope and Anton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3957 10280 3957 10316 3921 10316 3921 10372
      3932 10372 3998 10303 4041 10278
TIME...MOT...LOC 2037Z 275DEG 20KT 3977 10294 

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

DANIELSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 30, 10:48 AM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 30, 10:48 AM MDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1048 AM MDT Mon Aug 30 2021

.UPDATE...
Issued at 1040 AM MDT Mon Aug 30 2021

Drying across the region has created mostly clear skies for today
with highs reaching back into the lower 90s. Precipiable water
values were below 0.6 on this morning's sounding with drying
depicted in the low levels. This will help to keep conditions dry
for the day outside of a slight chance along a boundary that
models have forming southwest to northeast over portions of the
plains later this afternoon. There is enough mid-level instability
available that is a storm could form along the boundary it could
produce sub-severe storms for a short period of time after 3 pm
that would transition eastward into the early evening hours. No
major updates to the current forecast needed at this time.

&&

.SHORT TERM...(Today and tonight)
Issued at 330 AM MDT Mon Aug 30 2021

A very dry airmass will be over the forecast today with a
continuation of westerly flow aloft around the periphery of the
upper high centered near the Four Corners. There is some shallow
low level moisture over the northeast plains as noted by the
current stratus/nighttime fog satellite products, but most of this
gets scoured or mixed out as weak lee troughing occurs. The
exception would be along and just east of this weak lee trough,
from approximately Limon to Sterling. There, it's not entirely
impossible to fire off a couple storms thanks to weak low level
convergence, but the strength of the cap is rather impressive and
may be too much to overcome. Nonetheless, we'll have a slight risk
of storms over the far eastern plains this afternoon along the
narrow axis of less convective inhibition, but higher low level
moisture.  Otherwise a dry forecast will be in place with
temperatures warming to much above normal levels with warm
advection and weak downslope. We'll see lower to mid 90s across
all of the plains.

With regard to smoke, the main plume aloft will remain across
the forecast area. Stronger heating and better mixing today means
that we'll see more and more smoke in the boundary layer as the
day progresses.

For tonight, mostly clear skies will prevail with the very dry
airmass in place and threat of storms shifting east into Kansas
and Nebraska by early evening. Some of the smoke should abate
across the eastern plains with a light southerly flow advecting
the smoke to the north. The dry airmass will allow for decent
radiational cooling, especially in mountain valleys where today's
heat will give way to lows in the 30s.

.LONG TERM...(Tuesday through Sunday)
Issued at 330 AM MDT Mon Aug 30 2021

Another hot and dry day can be expected on Tuesday, with the upper
level ridge centered over CO/NM. The record high temperature for
Denver for Aug 31st is 98, which will be within reach. Too dry and
stable for thunderstorms so no late day relief from the heat.
Wednesday into Thursday, the ridge shifts further east where it
will be over the Southern Plains. There will be a trough over the
Desert Southwest. Subtropical moisture associated with remnants
of Nora, will advect northeast into CO at that time. 700/500mb
layer mixing ratio increase from 3-4 g/kg on Tuesday to the 6-8
g/kg range on Wednesday and Thursday. Overall the flow be weak on
Wednesday which will increase the threat of flash flooding. The
upper trough over southern NV/CA will lift across northwest CO
sometime on Thursday. The ECMWF appears to move it across Thursday
morning, while the timing of the GFS20 is a slower. At this
point, the best fetch of mid level moisture looks like it will be
over the region on Thursday. The flow aloft will increase a bit
late Thursday into Friday following the passage of the upper
trough. By Friday, mid levels winds will be more west/southwesterly
and slightly drier. Once that happens, the deepest layer of mid
level moisture will be over southern and eastern CO, with mixing
ratios in the 4-6 g/kg range. The best thunderstorm coverage will
be Wednesday through Friday, with scattered thunderstorm coverage
over the weekend. High temperatures from Wednesday through early
next week will be cooler, generally be in the lower 80s across
the urban corridor and northeast plains. The ridge does not
reestablish itself even into early next week, as the ECMWF shows
another potential trough impacting the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1040 AM MDT Mon Aug 30 2021

VFR conditions are expected for area terminals through the TAF
period with ongoing minor smoke impacts that could impact
slant range visibility later this afternoon per latest smoke model
trends. Light southwest winds will turn more to the northwest
after 20z with some increased winds after 22z. There is a slight
chance of some convective activity for the southeast gates after
22-23z but other than that it will be minimal. Winds will return
to drainage after 04z.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Mon Aug 30 2021

Near critical fire danger can be expected over the high mountain
valleys and northern border area today. West winds will gust to
20-25 mph in those areas, with humidity readings dropping into the
single digits over the high mountain valleys. All areas but the
far northeast corner of the state will see the very low humidity,
but winds should stay weaker and under Red Flag Criteria. A
similar scenario will be in play for Tuesday. Hot and dry, but
generally light winds expected.

&&

.HYDROLOGY...
Issued at 330 AM MDT Mon Aug 30 2021

Dry conditions are expected across the burn areas through Tuesday.
On Wednesday moisture begins to increase across the West Slope
and higher eastern foothills. Storm motions will be relatively
slow so the burn scars in Grand County and the west side of
Cameron Peak will need to be watched. On Thursday and Friday
moisture increases across the entire area, increasing the threat
of flash flooding, including all of the burn scars. There is still
a lot of uncertainty about coverage and intensity of rainfall on
what looks like the most significant day for heavy rain, Thursday.
Things should start to dry out across the area over the weekend,
but still some threat of storms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Bowen
SHORT TERM...Barjenbruch
LONG TERM...Cooper
AVIATION...Bowen
FIRE WEATHER...Barjenbruch
HYDROLOGY...Barjenbruch/Cooper
Hazardous weather outlook, Aug 30, 11:14 AM MDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1114 AM MDT Mon Aug 30 2021

COZ030>051-311715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1114 AM MDT Mon Aug 30 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Near critical fire weather conditions can be expected over the
high valleys and near the Wyoming border this afternoon. Avoid
burning or any outdoor activity that may produce a spark and start
a wildfire. An isolated thunderstorm will be possible this
afternoon east of a Sterling to Limon line. Otherwise, dry and
very warm weather will prevail. Areas of smoke will make for poor
air quality and hazy skies.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday will be hot and dry. Scattered to likely showers and
thunderstorms are then expected on Wednesday through next
weekend. These storms will be capable of producing locally heavy
rainfall, with the greatest threat expected to be on Thursday.
This will result in an increased risk of flash flooding,
especially over the burn areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 30, 2:38 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
238 PM MDT Mon Aug 30 2021

COZ046-049-302115-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
238 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southeastern
Washington and northeastern Lincoln Counties through 315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 5 miles east of Arickaree
School, or 27 miles southwest of Yuma, moving east at 25 mph.

HAZARD...Landspouts possible.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Limon, Arriba, Genoa, Thurman, Arickaree School, Cope and Anton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 10280 3957 10316 3921 10316 3921 10372
      3932 10372 3998 10303 4041 10278
TIME...MOT...LOC 2037Z 275DEG 20KT 3977 10294

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

DANIELSON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:05 PM MDTSpecial Weather StatementBOUPark25 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.